Missouri, 2018

Flood in Missouri, May 4, 2018

May 4, 2018 · NWS PAH · 1 event in 1 county or zone

Minor flooding occurred on the St. Francis River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred on the St. Francis River. Some low-lying fields and woodlands were flooded. Several fronts passed across the area during the first week of May. Scattered showers and storms broke out with each event, producing varying rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 5:32 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 4, 5:32 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
632 AM CDT Fri May 4 2018

.UPDATE...
Issued at 626 AM CDT Fri May 4 2018

For aviation section only.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 340 AM CDT Fri May 4 2018

Nearing the general morning issuance of this forecast package,
there still is some uncertainty as to the development of pre-dawn
shower activity over southeast 1/2 of the WFO PAH forecast area.
As of 08z Friday, there was a shortwave inflection point evident
on the GOES E differential water vapor composite over central
Oklahoma, which is suggestive for additional downstream broad
scale lift in the warm conveyor belt. As of 815z, there is some
evidence on the KPAH radar of elevated shower activity developing
over northwest Kentucky/southwest Indiana.

For now, plan to keep some small PoPs in prior to daybreak, mainly
over west Kentucky into the mid-morning hours. The ESRL HRRR, and
to a lesser extent, the 12km NAM-WRF support some early
development.

The better and more prominent convective activity will likely work
across the WFO PAH forecast area during the afternoon hours as the
deformation zone and channeled vorticity stretching from the low
in the upper Midwest extends across the WFO PAH forecast area,
leading back to a secondary wave that is currently over central
New Mexico.

Despite the anticipated cloud cover over the area, lift and
instability will support some convection, mainly over west
Kentucky this afternoon and into this evening.

With the approach of the sharpening shortwave from New Mexico,
lift will be maintained over west Kentucky support additional
scattered shower and thunderstorm development on Saturday until
the wave moves through that afternoon.

The passage of this shortwave will put the WFO PAH forecast area
boldly in northwest flow aloft as ridging from the west builds
into the area. A previously forecast minor wave is forecast to
work southeast late Saturday into Sunday, bringing some brief
convection to the area Sunday afternoon and early evening.
Although, not outlooked by SPC in the day three outlook, would not
be surprised to seem some enhanced, but sub-severe, wind gusts
associated with the shower and thunderstorm activity on Sunday.

Utilized the adjusted surface temperature profiles from the higher
resolution model guidance, influenced by cloud cover and more
persistent convective activity, to keep temperatures lower over
west Kentucky on Saturday. Otherwise, kept closer to regionally
blended model guidance initialization for max/min temperature
forecasts in the short term.

.LONG TERM...(Monday through Thursday)
Issued at 340 am CDT Fri May 4 2018

High pressure will build southeast out of Canada for the first
part of the work week. Winds will have a northerly component
Monday, then more easterly on Tuesday, which will keep
temperatures down at or below seasonal norms. Humidity levels will
also be very comfortable early next week, with dew points down in
the 40s and lower 50s. Winds will become southerly late Tuesday
night into Wednesday, so readings will be a few degrees warmer on
Wednesday, up near 80 or so at most locations.

Later Wednesday into Thursday, an h50 trof and attendant surface low
are progged to move into the upper MS River Valley and southern
Great Lakes regions. Scattered showers and even a few thunderstorms
will be possible out ahead of the surface boundary, but it does not
currently look as though this will be a big impact system for our
area. Temperatures will remain on the warm side as humidity levels
increase a bit.

&&

.AVIATION... Issued at 626 AM CDT Fri May 4 2018

Mvfr cigs are forecast to develop shortly after sunrise KPAH/KCGI and
continue into the afternoon before lifting to VFR. There will be
some isolated to scattered showers. Thunder chances too small to
include specifically at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...GM
SHORT TERM...Smith
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, May 4, 2:57 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CDT Fri May 4 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A few thunderstorms are not out of the question very early this
morning and again late this afternoon over west Kentucky. At this
time, any thunderstorm development is expected to remain below
severe limits.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorm development is forecast
Saturday afternoon and again Sunday afternoon and evening. A few
strong wind gusts, below severe limits, may be possible with
any thunderstorms Sunday afternoon.

Isolated thunderstorms will be possible Wednesday afternoon and
Wednesday night. Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Smith/GM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
May 4, 8:30 AM CST to 4:30 PM CST
Where
Wayne County, Silva to 2.63 mi W of Lodi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.170, -90.520

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754714.